Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 36, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 30, 2020, 2:29 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2020, 2:29 PM CDT (19:29 UTC)
- Expired
- Jul 30, 2020, 4:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177
WGUS53 KTOP 301929
FFWTOP
KSC149-161-302130-
/O.NEW.KTOP.FF.W.0036.200730T1929Z-200730T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
229 PM CDT Thu Jul 30 2020
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northern Riley County in northeastern Kansas...
Northwestern Pottawatomie County in northeastern Kansas...
* Until 430 PM CDT.
* At 228 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Riley, Leonardville, Olsburg, Randolph and Tuttle Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3957 9657 3932 9664 3927 9696 3957 9696
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$1 follow-up statement
467 WGUS73 KTOP 302131 FFSTOP Flash Flood Statement National Weather Service Topeka KS 431 PM CDT Thu Jul 30 2020 KSC149-161-302140- /O.EXP.KTOP.FF.W.0036.000000T0000Z-200730T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riley-Pottawatomie- 431 PM CDT Thu Jul 30 2020 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN RILEY AND NORTHWESTERN POTTAWATOMIE COUNTIES HAS EXPIRED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3957 9657 3932 9664 3927 9696 3957 9696 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 12:36 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 30, 12:36 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1236 PM CDT Thu Jul 30 2020 .SYNOPSIS... Issued at 323 AM CDT Thu Jul 30 2020 Main concern for this forecast is again heavy rainfall. Areas of light precipitation have been common in recent hours in mainly northern portions of the CWA near a mid-level low, however much more impressive convection has pushed ESE into central Kansas apparently associated with a modest mid-level speed max southwest of the mean upper low to the north. This region has already seen fairly strong storms late Wednesday evening but the airmass remains moderately unstable aloft with PW values still near 1.8 inches. Recent trends suggest an overall weakening to this weak MCS and with little environmental evidence for an uptick, expect this trend to continue. Objective surface analysis has weak low pressure over east central Kansas with low cloud limited to locations to its north. && ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 323 AM CDT Thu Jul 30 2020 Upper pattern slowly shifts today and tonight with the mid-level trough sinking SSE through Kansas. This trough axis should be the general focus for the most activity with PW values remaining up to near 2 inches for another heavy rain concern. With the lower cloud in place, models are consistent with notably less MUCAPE than Wednesday and expect less coverage of the more robust convection. Some locally heavy amounts remain possible and if these fall on saturated grounds, more flooding can be expected. Will keep the Flash Flood Watch going as-is with this area the most likely to see the heavier rains and where soils are generally the most saturated. The trough exits the local area overnight and drier conditions generally take over across northern and central areas. .LONG TERM...(Friday through Wednesday) Issued at 323 AM CDT Thu Jul 30 2020 The upper trough finally exits the state Friday with dry weather expected area-wide by late afternoon. Slightly warmer temps expected Saturday ahead of a modest cold front approaching from the NNW with a chance for modest showers and storms with its passage late Saturday into Sunday. Canadian high pressure behind this front keeps highs in the 70s through early next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1234 PM CDT Thu Jul 30 2020 Periods of moderate to heavy rainfall will continue into the evening hours at all sites. VSBY could be reduced to LIFR and even VLIFR for brief periods. CIGS will remain MVFR to IFR through much of the TAF period. Conditions should begin to improve through the morning hours Friday. Winds should remain from a northern direction at 5-15 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for KSZ008>012-020>024- 034. Flash Flood Watch through Friday morning for KSZ026-035>040- 054>056-058-059. && SYNOPSIS...65 SHORT TERM...65 LONG TERM...65 AVIATION...Baerg
Hazardous weather outlook, Jul 30, 10:02 AM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1002 AM CDT Thu Jul 30 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-311515- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1002 AM CDT Thu Jul 30 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Showers and thunderstorms will be scattered across the area today into tonight. Locally heavy rainfall will again be possible which could result in flash flooding. Severe weather is not expected. Minor flooding of some rivers and creeks in north central and northeast Kansas will continue into the weekend. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jul 30, 12:43 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1243 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM FLASH FLOOD 4 WSW TOPEKA 39.03N 95.74W
07/30/2020 SHAWNEE KS BROADCAST MEDIA
PHOTO OF WHAT APPEARS TO BE 2 FEET OF WATER
COVERING THE ROAD WITH A STALLED VEHICLE.
WATER WAS NEARING HOMES AS WELL.
&&
BAERGLocal storm report, Jul 30, 1:08 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
108 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 5 NW PAULINE 39.01N 95.76W
07/30/2020 M5.20 INCH SHAWNEE KS EMERGENCY MNGR
&&Local storm report, Jul 30, 1:16 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
116 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM FLASH FLOOD 2 W TOPEKA 39.05N 95.72W
07/30/2020 SHAWNEE KS PUBLIC
WATER RUSHING TO THE STREET LEVEL ALONG WARD
CREEK.
&&
BDLocal storm report, Jul 30, 1:37 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
137 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLASH FLOOD 3 SW TOPEKA 39.01N 95.72W
07/30/2020 SHAWNEE KS PUBLIC
FLOODING AT CORNER NEAR BISHOP ELEMENTARY
SCHOOL PER TWITTER.
&&
BDLocal storm report, Jul 30, 1:41 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
141 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD 3 WSW TOPEKA 39.04N 95.73W
07/30/2020 SHAWNEE KS LAW ENFORCEMENT
SEVERAL WATER RESCUES EFFECTED ACROSS THE
CITY.
&&Local storm report, Jul 30, 2:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
222 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM FLASH FLOOD 2 NNW PAULINE 38.99N 95.71W
07/30/2020 SHAWNEE KS EMERGENCY MNGR
ROAD CLOSED DUE TO CREEK BEING OUT OF ITS
BANKS AND WATER COVERING THE ROAD.
&&
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:46 PM CDT | Areal Flood Warning | TOP | Shawnee | 8 hr |
| Jul 29, 9:00 PM CDT | Areal Flood Warning | TOP | Pottawatomie | 8 hr |
| Jul 30, 2:22 AM CDT | Special Weather Statement | TOP | Ottawa | 38 min |
| Jul 30, 2:40 AM CDT | Special Weather Statement | TOP | Ottawa | 50 min |
| Jul 30, 3:24 AM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| Jul 30, 10:28 AM CDT | Areal Flood Advisory | TOP | Jackson, Shawnee | 3 hr |
| Jul 30, 11:53 AM CDT | Flash Flood Warning | TOP | Shawnee | 5 hr |
| Jul 30, 12:07 PM CDT | River Flood Warning | TOP | Shawnee | 4 hr |
| Jul 30, 1:25 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 3 hr |
| Jul 30, 2:17 PM CDT | Flash Flood Warning | TOP | Clay | 4 hr |
| Jul 30, 4:24 PM CDT | Areal Flood Warning | TOP | Shawnee | 3 hr |
| Jul 30, 4:38 PM CDT | Areal Flood Warning | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| Jul 30, 5:12 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 6 hr |
| Jul 30, 5:35 PM CDT | Flash Flood Warning | TOP | Brown, Jackson, Jefferson, Nemaha, Shawnee | 6 hr |
| Jul 30, 5:51 PM CDT | Areal Flood Warning | TOP | Marshall, Pottawatomie, Riley | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.